Go Ask Alice

Print Friendly, PDF & Email
July 3, 2013 | 3 Comments

Comments

  1. My report above was based largely on intellectual curiosity, and exploring what we could learn from RxISK.org. But there’s a lot to consider as well about the hazards of anticonvulsants and the hardships they can cause even for “average” patients. This story from CrazyMeds really brings those points home:

    http://www.crazymeds.us/CrazyTalk/index.php?/topic/5347-stuck-in-echo-land-with-topamax/

    The writer developed “palinopsia” – a strange, multi-sensory sort of echo effect. (Turning from your husband to your teenage daughter, you might see his mustache and bushy eyebrows drifting onto her face. Or your lunch might change flavors when a coworker starts talking about onions or ice cream.) But she also wound up with even more disabling – and far more common – side effects like memory loss and speech problems, until her doctors thought she had dementia. Patients tend to know more, which is why this drug has earned the nickname “Dopamax.”

    Doctors once knew a lot about the effects of older anti-seizure drugs like Dilantin or phenobarbitol, even while considering them a worthwhile tradeoff to suppress truly dangerous seizures. Today’s anticonvulsants are given out far more widely for a range of conditions from depression to back pain – but doctors seem unable to recognize the side effects that are right in front of their faces.

  2. After approx 3 yrs on topiramate, I began to have symptoms my neuro thought were scary…when your doc becomes worried, so do you!! I was told to start taking keppra and stop taking topiramate (it’s a slow process to come off one and start the other, but after about 3 weeks – it was done).

    It started with an out of body experience. Soon, audio and visual hallucinations joined the game. I had an MRI, blood work, 2 lumbar punctures, 2 EEGs, and a full body CT. Fortunately, no terrible stuff was discovered; however, now the docs thought I might have temporal lobe epilepsy (TLE)… I came off the keppra because it made me to tired to work AND the hallucinations continued even on the keppra. Funny thing – everything is still continuing but in a much less intense manner.

    I’m currently waiting to spend 3-5 days in an epilepsy monitoring unit at the local teaching hospital to see if they can obtain enough info to confirm OR rule out TLE. also, the migraines are back now that I’m not taking any anti-convulsants.

  3. I have been on topomax for several years now and suffer from aiws myself. But can I safely say the topomax is to blame? Not completely. I had it before even starting the medicine. Did it occur more frequently afterwards, yes in the beginning it did, that is until my body got adjusted to the medicine then my epilepsy was more controlled. I think because I suffer from focal aware and they occur in night and morning and the side effects of double vision occurred in the morning from the meds, it just kind of overlapped together causing a ripple effect as my body adjusted to the meds to control my epilepsy. It doesnt happen as much now as my epilepsy is more controlled and the side effects are calmed down. But this is just me and my experience.

Leave a Reply to Jamie